Indiana, 2011Hail and Damaging Winds in Indiana, August 9, 2011
August 9, 2011 · NWS IND · 15 events in 6 counties and zones
A line of thunderstorms developed in central Indiana along a weak frontal boundary. As these storms pushed southeast during the evening hours on the 9th of August, numerous reports of wind damage and hail up to the size of quarters were received from central portions of Indiana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms developed in central Indiana along a weak frontal boundary. As these storms pushed southeast during the evening hours on the 9th of August, numerous reports of wind damage and hail up to the size of quarters were received from central portions of Indiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 9, 3:29 PM EST, 1 hour 53 minutes earlier.
Area forecast discussion, Aug 9, 3:29 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
429 PM EDT TUE AUG 9 2011
.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.
&&
.SYNOPSIS...
A COLD FRONT CURRENTLY JUST TO OUR NORTHWEST WILL PASS THROUGH THE
AREA OVERNIGHT. THIS WILL BRING ONE LAST CHANCE OF THUNDERSTORMS
TO THE AREA LATE THIS AFTERNOON AND THIS EVENING...BEFORE DRY
WEATHER RESUMES THROUGH LATE IN THE WEEK AS HIGH PRESSURE BUILDS
INTO THE AREA. ANOTHER UPPER DISTURBANCE AND ASSOCIATED SURFACE
BOUNDARY WILL PUSH THROUGH THE AREA DURING THE FIRST PART OF THE
WEEKEND...FOLLOWED BY ANOTHER BROAD AREA OF HIGH PRESSURE EARLY
NEXT WEEK. TEMPERATURES WILL GENERALLY BE AT OR BELOW CLIMATOLOGY
THROUGH THE REMAINDER OF THE 7 DAY FORECAST PERIOD IN NORTHWEST
FLOW ALOFT.
&&
.NEAR TERM /TONIGHT/...
FOCUS IS ON THUNDERSTORM CHANCES. GUIDANCE IS SIMILAR AND A BLEND
WILL SUFFICE.
COLD FRONT IS JUST AT OUR NORTHWEST CORNER AT THE MOMENT...AND
THIS WILL SWEEP THROUGH THE AREA THIS EVENING AND OVERNIGHT.
VISIBLE SATELLITE INDICATES AN AXIS OF CUMULUS DEVELOPMENT ALONG
THE BOUNDARY...AND EXPECT THAT A BROKEN LINE OF THUNDERSTORMS WILL
CONTINUE TO DEVELOP TO THE SOUTHWEST FROM NORTHERN INDIANA LATE
THIS AFTERNOON AND PUSH SOUTH/SOUTHEAST THIS EVENING. WILL CARRY
SLIGHT CHANCE/CHANCE POPS FOR THE FIRST FEW HOURS OF THE TONIGHT
PERIOD ACROSS THE CENTRAL AND SOUTHEAST...BUT EXPECT MOST OF THE
NIGHT WILL BE DRY AS INSTABILITY WANES AND CONVECTION DIES OFF
EARLY IN THE NIGHT.
ON TEMPS...MAV LOOKS GOOD GIVEN UPSTREAM TEMPS LAST NIGHT AND
ANTICIPATED 850 TEMPS.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
FOCUS IS ON TEMPS. GUIDANCE REMAINS SIMILAR AND A BLEND IS SUFFICIENT.
HIGH PRESSURE AT THE SURFACE WILL CHARACTERIZE THE REMAINDER OF
THE SHORT TERM...THUS DRY WEATHER ANTICIPATED. MAY BE AMPLE
STRATOCUMULUS DEVELOPMENT TOMORROW UNDER CYCLONIC FLOW...BEYOND
THIS JUST SOME MID AND HIGH CLOUDS OCCASIONALLY.
ON TEMPS...GUIDANCE APPEARS TO CONTINUE A BIT OF A COOL
BIAS...WHICH IS TO BE EXPECTED GIVEN THE DRY GROUND. HAVE BUMPED
MAXES AND MINS UP A BIT EACH PERIOD.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
THE EARLY PART OF THE EXTENDED FROM FRIDAY NIGHT THROUGH SATURDAY
NIGHT WILL BRING THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS AS
AN UPPER LOW AND COLD FRONT PUSH THROUGH THE AREA. BROAD HIGH
PRESSURE AT THE SURFACE AND NORTHWEST FLOW ALOFT WILL CHARACTERIZE
THE REMAINDER OF THE EXTENDED...WITH TEMPERATURES NEAR TO JUST
BELOW CLIMATOLOGY UNTIL LATE IN THE LONG TERM...AND QUIET
CONDITIONS.
&&
.AVIATION /DISCUSSION FOR 091800Z TAF ISSUANCE/...
QUICK UPDATE...MAINLY TO ACCOUNT FOR CURRENT AND SLIGHTLY SLOWER
RADAR TRENDS. STILL EXPECTING THUNDERSTORMS TO REACH INDY
AREA...ONLY A FEW HOURS THAN ORIGINALLY TIMED IN THE TAFS. PREV
DISC FOLLOWS.
IFR CONDITIONS POSSIBLE IN CONVECTION LATE THIS AFTERNOON AND
EVENING. BRIEF MVFR AND POSSIBLY IFR CONDITIONS TOWARDS DAYBREAK
WEDNESDAY. VFR CONDITIONS OTHERWISE.
COLD FRONT OVER THE LOWER GREAT LAKES WILL SWEEP ACROSS THE REGION
THROUGH THE AFTERNOON AND EARLY EVENING. ROBUST CONVECTIVE
DEVELOPMENT IS ANTICIPATED OVER NORTHERN INDIANA AS CONVECTIVE
TEMPS ARE REACHED SHORTLY AFTER 18Z. HRRR CONTINUES TO ADVERTISE
THE DEVELOPMENT OF A SQUALL LINE TO IMPACT ALL TERMINALS BETWEEN
20Z AND 00Z. WILL CARRY VCTS AT ALL SITES ALONG WITH A 2-3 HOUR
TEMPO FOR GREATEST THREAT FOR STORMS. MODEL SOUNDINGS STRONGLY
SUGGESTIVE THAT THESE STORMS MAY CARRY A WIND THREAT WITH THEM.
WILL MONITOR EVOLUTION AND UPDATE AS NEEDED AS STORMS DEVELOP THIS
AFTERNOON. OUTSIDE OF STORMS...WINDS WILL BACK TO WESTERLY AHEAD
OF THE FRONT WITH OCCASIONAL GUSTS TO 15-20KTS.
STORMS WILL DIMINISH IN COVERAGE THROUGH THE EVENING WITH WINDS
VEERING TO A W/NW DIRECTION THROUGH THE NIGHT. LEFTOVER SHALLOW
MOISTURE MAY ONCE AGAIN MANIFEST ITSELF IN EITHER VISIBILITY OR
CEILING RESTRICTIONS TOWARDS DAYBREAK WEDNESDAY. ANY LOW STRATUS
AND/OR FOG WILL SLOWLY MIX OUT WEDNESDAY AS HIGH PRESSURE BUILDS
INTO THE OHIO VALLEY. CONVECTIVE TEMPS IN THE MID AND UPPER 70S
COMBINED WITH COLD ADVECTION WILL SUPPORT A HEALTHY CU FIELD BY
EARLY WEDNESDAY AFTERNOON.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...NIELD
NEAR TERM...NIELD
SHORT TERM...NIELD
LONG TERM....NIELD
AVIATION...RYAN/SMF
Hazardous weather outlook, Aug 9, 3:03 PM EST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
403 PM EDT TUE AUG 9 2011
INZ021-028>031-035>049-051>057-060>065-067>072-101430-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
403 PM EDT TUE AUG 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS THIS AFTERNOON AND TONIGHT. SOME OF THESE
STORMS MAY BE SEVERE WITH DAMAGING WINDS...HAIL...BRIEF HEAVY
RAIN AND DEADLY CLOUD TO GROUND LIGHTNING ALL LIKELY.
THUNDERSTORMS WILL BE MOST LIKELY BETWEEN 5 PM AND 10 PM...WITH THE
GREATEST COVERAGE EXPECTED TO BE ALONG AND TO THE NORTHEAST OF
INTERSTATE 74.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND SATURDAY. IT IS TOO
EARLY TO TELL IF ANY OF THE STORMS COULD BE SEVERE.
HOWEVER...GUSTY WINDS...BRIEF HEAVY RAIN AND DEADLY CLOUD TO
GROUND LIGHTNING CAN HAPPEN WITH ANY STORM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
RYAN/SMF
In the hours before
Special weather statement, Aug 9, 4:46 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
546 PM EDT TUE AUG 9 2011
INZ036-092230-
MONTGOMERY-
546 PM EDT TUE AUG 9 2011
...STRONG THUNDERSTORM ADVISORY FOR NORTHERN MONTGOMERY COUNTY UNTIL
630 PM EDT...
AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF CRAWFORDSVILLE...MOVING EAST AT
30 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
DARLINGTON AROUND 600 PM EDT...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4019 8669 4000 8670 4009 8707 4021 8701
4022 8687
TIME...MOT...LOC 2146Z 289DEG 28KT 4012 8691
77/TDUDSpecial weather statement, Aug 9, 5:08 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
608 PM EDT TUE AUG 9 2011
INZ037-092245-
BOONE-
608 PM EDT TUE AUG 9 2011
...STRONG THUNDERSTORM ADVISORY FOR SOUTHWESTERN BOONE COUNTY UNTIL
645 PM EDT...
AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF CRAWFORDSVILLE...MOVING SOUTHEAST
AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
THIS STORM WILL BE NEAR...
ADVANCE AND JAMESTOWN AROUND 620 PM EDT...
LEBANON AROUND 630 PM EDT...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4006 8640 3992 8639 3992 8662 3994 8669
4011 8669
TIME...MOT...LOC 2208Z 293DEG 23KT 4002 8670
77/TDUDThunderstorm Wind, Boone
- When
- August 9, 5:22 PM EST
- Where
- Boone County, 1.48 mi NNE of Jamestown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 39.950, -86.620
Power lines were reported down near County Road 600 South due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Montgomery
- When
- August 9, 5:30 PM EST
- Where
- Montgomery County, 0.87 mi SE of New Ross
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.960, -86.710
Damaging thunderstorm wind gusts estimated at 60 to 65 mph was observed in this location. Dime to nickel sized hail was also observed.
Thunderstorm Wind, Boone
- When
- August 9, 5:38 PM EST
- Where
- Boone County, 0.69 mi N of Jamestown
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Trained Spotter
- Coordinates
- 39.940, -86.630
Thunderstorm wind gusts estimated between 40 to 50 mph caused several tree branches to be downed.
Hail, Boone
- When
- August 9, 5:41 PM EST to 5:43 PM EST
- Where
- Boone County, 0.69 mi N of Jamestown
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.940, -86.630
Thunderstorm Wind, Hendricks
- When
- August 9, 5:49 PM EST
- Where
- Hendricks County, 2.14 mi NNW of Raintown
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 39.910, -86.530
A two-foot diameter, live tree was downed across a road in this location due to damaging thunderstorm wind gusts. Nickel sized hail was also observed.
Thunderstorm Wind, Boone
- When
- August 9, 5:50 PM EST
- Where
- Boone County, 1.21 mi NNE of Jamestown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 39.946, -86.620
Several power lines were reported down across State Road 75 due to damaging thunderstorm wind gusts.
Hail, Hendricks
- When
- August 9, 5:52 PM EST to 5:54 PM EST
- Where
- Hendricks County, 0.87 mi SE of Brownsburg
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.840, -86.390
Hail, Marion
- When
- August 9, 5:55 PM EST to 5:57 PM EST
- Where
- Marion County, 2.37 mi NNE of Augusta
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.912, -86.203
Thunderstorm winds estimated at 50 mph were also observed with the quarter sized hail near 86th Street and Township Line Road.
Thunderstorm Wind, Marion
- When
- August 9, 6:06 PM EST
- Where
- Marion County, 0.53 mi W of Indianapolis Intl Ar
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.720, -86.290
The ASOS at the Indianapolis International Airport measured a 58 mph thunderstorm wind gust.
Hail, Marion
- When
- August 9, 6:07 PM EST to 6:09 PM EST
- Where
- Marion County, 1.06 mi W of Ind Eagle Creek Arpt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.830, -86.320
Hail, Marion
- When
- August 9, 6:25 PM EST to 6:27 PM EST
- Where
- Marion County, 1.64 mi E of Southport
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 39.666, -86.090
Hail, Marion
- When
- August 9, 6:27 PM EST to 6:29 PM EST
- Where
- Marion County, 1.59 mi W of New Bethel
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 39.700, -86.050
Thunderstorm Wind, Shelby
- When
- August 9, 7:10 PM EST
- Where
- Shelby County, 0.69 mi S of Marietta
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- County Official
- Coordinates
- 39.440, -85.880
Tree limbs were reported down in this location due to damaging thunderstorm wind gusts.
Hail, Shelby
- When
- August 9, 7:17 PM EST to 7:19 PM EST
- Where
- Shelby County, Norristown
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.370, -85.770
Thunderstorm Wind, Decatur
- When
- August 9, 7:32 PM EST
- Where
- Decatur County, 2.34 mi S of Burney
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 39.286, -85.633
An estimated 60 mph thunderstorm wind gust was observed near County Road 800 West and State Road 46. Quarter-sized hail was also observed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, August 9, 20112 deaths · 2 events
- Hail and Damaging Winds in Nebraska, August 9, 20113 injured · $10 million · 2.75 in hail · 16 events
- Hail and Damaging Winds in Indiana, August 9, 20111 death · 1 in hail · 6 events
- Hail and Damaging Winds in Arkansas, August 9 to 13, 20111 injured · $1.0 million · 1.75 in hail · 49 events
- Hail and Damaging Wind in Kansas, August 9, 2011$5.8 million · 4.25 in hail · 10 events
- Hail and Damaging Wind in Nebraska, August 9, 2011$1.8 million · 2.75 in hail · 26 events
- Hail and Damaging Winds in Kansas, August 9 to 10, 2011$539,000 · 1.75 in hail · 43 events
- Hail and Damaging Winds in Oklahoma, August 9, 2011$1.7 million · 1.5 in hail · 7 events
- Hail and Damaging Winds in Delaware, August 9, 2011$425,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in Georgia, August 9, 2011$303,000 · 1 in hail · 12 events
- Tornado in Michigan, August 9, 2011$500,000 · EF0 · 1 event
- Hail and Damaging Winds in South Carolina, August 9, 2011$104,000 · 70 kt wind · 28 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344794, 344796, 344799, 344800, 344801, 344809, 341612, 344802, 344892, 344893, 344896, 344897, 345479, 345486, 345511.